Alert archive / Washington / Gale Warnings in 2012
Gale Warning 25, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Feb 29, 2012, 9:01 AM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 29, 2012, 9:01 AM PST (17:01 UTC)
- Expired
- Feb 29, 2012, 12:00 PM PST
- In force
- 3 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
239 WHUS76 KSEW 291701 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 901 AM PST WED FEB 29 2012 PZZ132-010115- /O.UPG.KSEW.SC.Y.0926.000000T0000Z-120301T0200Z/ /O.NEW.KSEW.GL.W.0025.120229T1701Z-120229T2000Z/ /O.NEW.KSEW.SC.Y.0927.120229T2000Z-120301T0200Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 901 AM PST WED FEB 29 2012 ...GALE WARNING IN EFFECT UNTIL NOON PST TODAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL NOON PST TODAY. A SMALL CRAFT ADVISORY IS IN EFFECT FROM NOON TODAY TO 6 PM PST THIS EVENING. * WIND...SOUTHEAST 25 TO 35 KNOTS...EASING TO 15 TO 25 KNOTS THIS AFTERNOON. * SEAS...5 TO 7 FEET THIS MORNING...SUBSIDING TO 2 TO 5 FEET THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-010115- /O.CON.KSEW.RB.Y.0011.000000T0000Z-120301T0800Z/ GRAYS HARBOR BAR- 901 AM PST WED FEB 29 2012 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * BAR CONDITION...ROUGH...BECOMING SEVERE THIS AFTERNOON AND EVENING. * COMBINED SEAS...10 TO 13 FEET...BUILDING TO 13 TO 16 FEET THIS AFTERNOON AND EVENING. * FIRST EBB...AROUND 9 AM TODAY. * SECOND EBB...AROUND 930 AM TODAY. * THIRD EBB...AROUND 1015 AM THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ150-153-156-170-173-176-010115- /O.CON.KSEW.SC.Y.0926.000000T0000Z-120302T0200Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 901 AM PST WED FEB 29 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THURSDAY... * WIND...WESTERLY 15 TO 30 KNOTS. * SWELL...WEST 14 TO 18 FEET AT 13 TO 15 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-010115- /O.CON.KSEW.SC.Y.0926.000000T0000Z-120301T0800Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 901 AM PST WED FEB 29 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WIND...BECOMING SOUTHWEST 15 TO 25 KNOTS THIS AFTERNOON. * SWELL...WEST 10 TO 13 FEET AT 13 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ131-133>135-010115- /O.CON.KSEW.SC.Y.0926.000000T0000Z-120301T0200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL- 901 AM PST WED FEB 29 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WIND...SOUTHERLY 15 TO 30 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Feb 29, 3:48 AM PST, 5 hours 13 minutes earlier.
Area forecast discussion, Feb 29, 3:48 AM PST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
348 AM PST WED FEB 29 2012
.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL REMAIN OVER WESTERN
WASHINGTON THROUGH TONIGHT...WHICH WILL MAINTAIN RAIN AND SNOW
SHOWERS ACROSS THE AREA. THE UPPER LEVEL TROUGH WILL MOVE EAST
THURSDAY ALLOWING SHOWER ACTIVITY TO GRADUALLY DIMINISH THROUGH THE
EVENING. A WARM FRONT WILL SPREAD LIGHT RAIN OVER THE AREA ON FRIDAY
AND SATURDAY. A COLD FRONT WILL BRING RAIN ON MONDAY...FOLLOWED BY
POST-FRONTAL SHOWERS ON TUESDAY.
&&
.SHORT TERM...A COLD UPPER LEVEL LOW WILL REMAIN OVER W WA TODAY AND
TONIGHT. THE SNOW LEVEL WILL BE DOWN AROUND 500 FEET...SO RAIN AND
SNOW SHOWERS WILL REMAIN IN THE FORECAST. SHOWERS SHOULD BE
PREDOMINANTLY RAIN...BUT HEAVIER SHOWERS OR AREAS THAT RECEIVE MORE
PERSISTENT SHOWER ACTIVITY...OR HIGHER HILLS WILL BE MORE PRONE TO
SNOW SHOWERS. TEMPERATURES MAINLY IN THE UPPER 30S TO LOWER 40S WILL
QUICKLY MELT ANY SNOW. BOTH GFS/NAM HAD LIFTED INDICES DOWN TO -1
OVER THE COASTAL WATERS TODAY...AND OVER THE COASTAL ZONES AND THE
INTERIOR FROM ABOUT TACOMA SOUTHWARD THIS AFTERNOON. NAM BUFR
SOUNDINGS FOR OLYMPIA AND HOQUIAM SHOWED DEEP SKINNY CAPE OF AROUND
300 J/KG AND AN EQUILIBRIUM LEVEL WELL ABOVE THE -20C ISOTHERM FROM
ABOUT 20Z-00Z...SO THAT WAS JUST ENOUGH TO INCLUDE A CHANCE OF
THUNDERSTORMS IN THE FORECAST. IR IMAGERY SHOWS A LOT OF WELL
DEVELOPED CONVECTIVE CLOUDS JUST OFFSHORE AND A FEW LIGHTNING
STRIKES HAVE ALREADY SHOWN UP.
MODELS REMAIN IN GOOD AGREEMENT TAKING THE UPPER LEVEL TROUGH
EASTWARD ON THURSDAY...ALLOWING SHOWER ACTIVITY TO DIMINISH. SNOW
LEVELS WILL REMAIN LOW...SO A CHANCE OF SNOW SHOWERS WILL HAVE TO
STAY IN THE FORECAST.
THERE DOES NOT SEEM TO BE ANY PERIOD WHERE A CONVERGENCE ZONE IS
REALLY A GOOD POSSIBILITY. THERE MIGHT BE SOME POTENTIAL ON
THURSDAY...BUT THE MESOSCALE MODEL WINDS DO NOT SUPPORT IT STRONGLY.
THE NAM PRECIP FIELDS SUGGEST THERE MIGHT BE SOME ACTIVITY THAT
LOOKS LIKE A CONVERGENCE ZONE TONIGHT...BUT CAUSED BY W WINDS AT 850
MB-700 MB CREATING A WAKE DOWN STREAM FROM THE OLYMPICS.
THE 00Z/06Z MODELS ARE ALSO IN GOOD AGREEMENT WITH THE WARM
ADVECTION THAT DEVELOPS ON FRIDAY...COMING ACROSS THE TOP OF A BROAD
RIDGE OFFSHORE. THERE HAVE BEEN SOME CHANGES FROM THE MODEL RUN 24
HOURS AGO SO CONFIDENCE...WHILE STILL GOOD...IS JUST A BIT LESS THAN
FOR THURSDAY. W FLOW ALOFT IN THE MID LEVELS WILL PROBABLY PUT THE
GREATER PUGET SOUND REGION IN THE OLYMPIC RAIN SHADOW. KAM
.LONG TERM...AGREEMENT BETWEEN THE ECMWF AND GFS REMAINS FAIRLY GOOD
FOR THE SATURDAY-TUESDAY PERIOD. WARM ADVECTION CAUSED LIGHT RAIN
CONTINUES SATURDAY...STILL WITH PUGET SOUND IN THE OLYMPIC RAIN
SHADOW. THE WARMING TREND SHOULD BE ENOUGH TO BOOST HIGH
TEMPERATURES BACK TO THE LOWER 50S...WHICH IS NEAR NORMAL. THE RIDGE
AXIS SLIDES EAST OVER W WA SATURDAY NIGHT...AND THE RIDGE AMPLIFIES
JUST ENOUGH SUNDAY TO PUSH THE RAIN JUST ACROSS THE BORDER OVER
B.C. THIS IS STILL TOO CLOSE BY TO GO WITH A DRY FORECAST...SO THE
SUNDAY FORECAST WILL STILL HAVE A CHANCE OF RAIN.
THE UPPER LEVEL RIDGE SLIDES EAST SUNDAY NIGHT...ALLOWING AN
OFFSHORE COLD FRONT TO MOVE INLAND ON MONDAY. GFS ADVERTISES THIS AS
A FAIRLY GOOD RAIN BUT ONLY LASTING ABOUT 12 HOURS AS THE FRONT
SLOWLY DRAGS ACROSS THE REGION. MOIST NW POST-FRONTAL FLOW ON
TUESDAY LOOKS A LITTLE UNSTABLE AND PRETTY COLD WITH 850 MB
TEMPERATURES NEAR -8C. THIS COULD DROP SNOW LEVELS BACK DOWN TO 500
FEET OR LESS FOR POSSIBLE SNOW SHOWERS. KAM
&&
.HYDROLOGY...FLOODING IS NOT EXPECTED THROUGH EARLY NEXT WEEK.
&&
.AVIATION...AN UPPER LEVEL TROUGH WILL SETTLE OVER THE AREA TODAY
AND TONIGHT. AT THE SURFACE...ONSHORE FLOW WILL PREVAIL. AIR MASS
MOIST AND UNSTABLE.
WITH THE UPPER TROUGH MOVING OVERHEAD TODAY...THE AIR MASS WILL BE
MARGINALLY UNSTABLE ENOUGH THAT A FEW THUNDERSTORMS CANNOT BE RULED
OUT NEAR THE COAST AND OVER THE SOUTHWEST INTERIOR.
KSEA...SHOWERS TODAY AND TONIGHT. THE AIR MASS IS JUST COLD ENOUGH
FOR A RAIN/SNOW MIX AT TIMES. NO ACCUMULATIONS ARE EXPECTED AT THE
TERMINAL. SOUTH WIND 10 TO 15 KNOTS. SCHNEIDER
&&
.MARINE...SMALL CRAFT ADVISORY SOUTHERLY WINDS SHOULD CONTINUE MOST
WATERS TODAY AND TONIGHT AS A SURFACE LOW NEAR VANCOUVER ISLAND
SLOWLY WEAKENS AND SHIFTS EAST. A FRONTAL SYSTEM WILL LIKELY BRING
ANOTHER ROUND OF SMALL CRAFT ADVISORY WINDS TO MOST WATERS FRIDAY
AND FRIDAY NIGHT. SCHNEIDER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY ALL WATERS.
.SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH CONDITIONS.
WWW.WEATHER.GOV/SEATTLE
FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Local storm report, Feb 29, 7:57 AM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
757 AM PST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM SNOW 5 NNW GRAND MOUND 46.88N 123.04W
02/29/2012 E0.0 INCH THURSTON WA TRAINED SPOTTER
VISIBILITY 1 1/2 MILE IN SNOW. LIGHT COATING.
&&
CERNIGLIALocal storm report, Feb 29, 8:18 AM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
818 AM PST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM SNOW 11 WSW BANGOR TRIDENT B 47.65N 122.94W
02/29/2012 M6.0 INCH JEFFERSON WA TRAINED SPOTTER
5.5 INCHES ON GROUND. 2 INCHES OVER THE LAST 2 HOURS. 31
DEGREES. STILL SNOWING.
&&
CERNIGLIAThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:31 PM PST | Storm Warning | SEW | 3 hr | |
| Feb 29, 9:01 AM PST | Small Craft Advisory | SEW | 18 hr | |
| Feb 29, 3:14 PM PST | Winter Weather Advisory | SEW | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.